Lithium Overdose

As with any medicine, a person can take too much lithium. Overdose effects will depend on how much was taken and whether it was combined with alcohol or other drugs. Common symptoms can include shakiness, vomiting, and blurred vision. If the overdose was recent, treatment options may include "pumping the stomach" or administering certain medications. Other options include dialysis and supportive care.

Can You Take Too Much Lithium?

Lithium (Eskalith®, Eskalith CR®, Lithobid®) is a medication that is used to treat bipolar disorder, a condition also known as manic depression. As with all medicines, it is possible for a person to take too much lithium. The specific effects of a lithium overdose will vary, depending on a number of factors, including the lithium dosage that was taken and whether it was taken with other medications, street drugs, or alcohol.
 

Symptoms of a Lithium Overdose

If a person overdoses on lithium, the symptoms can also vary. Some commonly reported symptoms include:
 
  • Mild shakiness, especially in the hands
  • Thirst
  • Increased or frequent urination
  • Diarrhea
  • Vomiting
  • Drowsiness
  • Muscle weakness
  • Coordination problems
  • Giddiness
  • Blurred vision
  • Ringing in the ears (tinnitus)
  • Severe shakiness
  • Seizures.
 

Treatment for an Overdose

The treatment for an overdose on lithium will also vary, depending on when the overdose was taken and its severity. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Once the drug has been absorbed into the body, dialysis may be helpful in cases of severe overdose. In these cases, treatment typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Other treatments based on the complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on lithium.
 
Substance Abuse in Teens With ADHD

Lithium Carbonate Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.